Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Wilmington, OH

February 22, 2003Lewis County, Kentucky; Adams County, Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at Feb 22, 2003, 3:50 PM EST for Lewis County, Kentucky; Adams County, Scioto County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2003, 3:50 PM EST (20:50 UTC)
Expired
Feb 22, 2003, 6:00 PM EST
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Lewis County, KY, Adams County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 222053
FFWILN
KYC135-OHC001-145-222300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN KENTUCKY...
  ADAMS COUNTY IN OHIO...
  SCIOTO COUNTY IN OHIO...

* UNTIL 600 PM EST...

* WEATHER SERVICE RADAR INDICATED HEAVY RAIN OVER LEWIS AND SCIOTO 
  COUNTIES. AN ADDITIONAL HALF INCH AN HOUR OF RAIN IS EXPECTED TO 
  MOVE THROUGH SCIOTO...LEWIS AND ADAMS COUNTY THROUGH 5 PM. WITH 
  EXISTING FLOODING PROBLEMS...THE ADDITIONAL RAINFALL WILL RESULT 
  IN MORE RAPID FLOODING PROBLEMS. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  VANCEBURG...
  LUCASVILLE...
  PORTSMOUTH...
  WEST UNION...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 3:35 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 22, 3:35 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EST SAT FEB 22 2003

CONVECTION IN DRY SLOT IS CURRENTLY MOVING UP INTO SOUTHEASTERN
ZONES. BUT IT LOOKS LIKE THIS WILL BE THROUGH THAT AREA WITHIN THE
NEXT HOUR OR TWO. SO TENTATIVELY PLAN ON ENDING FLOOD WATCH WITH THE
NEW FORECAST.

FOCUS THEN TURNS TO WINTER WEATHER. MODELS SUGGEST A CHANGE OVER TO
SNOW IN THE NORTHWEST IN THE NEXT FEW HOURS. THE CHANGE SHOULD SWEEP
ACROSS THE AREA DURING THE EVENING POSSIBLY NOT SWITCHING TO SNOW
NEAR PORTSMOUTH UNTIL JUST AFTER MIDNIGHT. GOOD AREA OF MID LEVEL
FRONTOGENESIS WILL CLIP THE NORTHWESTERN ZONES THIS EVENING. PLAN TO
CONTINUE WITH 3 TO 5 INCHES ACCUMULATION BUT WILL INCLUDE THE NEXT
TIER OF COUNTIES IN THAT AS WELL. ZONE OF DEFORMATION WILL QUICKLY
MOVE ACROSS THE ENTIRE AREA OVERNIGHT WITH ACCUMULATIONS IN THE
ADVISORY RANGE STILL LOOKING REASONABLE FOR MOST PLACES. ONLY
EXCEPTION WILL BE IN THE FAR SOUTHERN ZONES.

LOOKS LIKE SNOW MAY NOT END IN EASTERN ZONES UNTIL AFTER DAYBREAK SO
WILL KEEP A CHANCE GOING THERE EARLY. THEN FOCUS TURNS TO NEXT QUICK
MOVING SYSTEM. LOOKS LIKE THIS WILL SPREAD SNOW INTO THE AREA AFTER
MIDNIGHT SUNDAY NIGHT AND BE MOVING OFF TO THE EAST ON MONDAY
MORNING. AT THIS TIME WILL KEEP ACCUMULATIONS BELOW 4 INCHES.
THERMAL PROFILES IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY
SUGGEST THAT PRECIPITATION WILL FALL AS A WINTRY MIX.

.ILN...
IN...WINTER STORM WARNING TONIGHT INZ050.
     WINTER WEATHER ADVISORY TONIGHT INZ058-059-066-073>075-080.
KY...WINTER WEATHER ADVISORY TONIGHT KYZ091>093.
OH...WINTER STORM WARNING TONIGHT OHZ026-034>035-042>044.
     WINTER WEATHER ADVISORY TONIGHT OHZ045-046-051>056-060>065-
     070>074-077-078-080.
Hazardous weather outlook, Feb 22, 5:30 AM EST, 10 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

LOW PRESSURE WITH COPIOUS MOISTURE WILL BRING THE THREAT OF
FLOODING TO THE REGION TODAY.  AS THE LOW MOVES TO PENNSYLVANIA
TONIGHT...COLDER AIR WILL CHANGE THE RAIN TO SNOW.  THE SNOW MAY BE
HEAVY AT TIMES OVER PORTIONS OF WEST CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER LOW PRESSURE WILL TRACK SOUTH OF THE REGION SUNDAY NIGHT AND
EARLY MONDAY...BRINGING THE LIKELIHOOD FOR ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:49 PM ESTSevere Thunderstorm WarningILNLewis41 min
Feb 22, 4:10 PM ESTTornado WarningILNLewis50 min
Feb 22, 4:03 PM ESTSevere Thunderstorm WarningILNAdams, Scioto42 min
Feb 22, 4:11 PM ESTTornado WarningILNScioto49 min

Nearby

Flash Flood Warnings in Ohio, 2003Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.